Alert archive / Alabama / Tornado Warnings in 2009

Tornado Warning 68, NWS Huntsville, AL

October 7, 2009Lawrence County, Alabama

NWS Huntsville, AL issued this tornado warning at Oct 7, 2009, 1:20 AM CDT for Lawrence County, Alabama. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 7, 2009, 1:20 AM CDT (06:20 UTC)
Expired
Oct 7, 2009, 1:45 AM CDT
In force
25 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

County Lawrence County, AL

The radar

The Columbus AFB radar (KGWX), 101 km from the middle of the area, began a volume at 06:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 7, 1:32 AM CDTTORNADO 06 Sw Moulton, ALAN EF-0 TORNADO WITH MAXIMUM WINDS ESTIMATED AT 80 MPH TOUCHED DOWN IN RURAL LAWRENCE COUNTY ABOUT 6 MILES SOUTHWEST OF MOULTON. THE MOST SIGNIFICANT DAMAGE OCCURRED ALONG CR 59...WHERE A CHICKEN HOUSE COLLAPSED. THE TORNADO ALSO DAMAGED THE METAL ROOF OF A MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 6.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1189 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
495 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHUN 070620
TORHUN
ALC079-070645-
/O.NEW.KHUN.TO.W.0068.091007T0620Z-091007T0645Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
120 AM CDT WED OCT 7 2009

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN LAWRENCE COUNTY IN NORTHWEST ALABAMA...

* UNTIL 145 AM CDT

* AT 118 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR MT HOPE...
  OR ABOUT 12 MILES NORTHEAST OF HALEYVILLE...MOVING EAST AT 25 MPH.

* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...
  MT HOPE.
  LANDERSVILLE.
  WREN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

&&

LAT...LON 3436 8753 3445 8753 3451 8724 3432 8723
TIME...MOT...LOC 0620Z 266DEG 21KT 3440 8752

$$

KDW
2 follow-up statements
000 
WWUS54 KHUN 070631
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
131 AM CDT WED OCT 7 2009

ALC079-070645-
/O.CON.KHUN.TO.W.0068.000000T0000Z-091007T0645Z/
LAWRENCE AL-
131 AM CDT WED OCT 7 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 145 AM CDT FOR SOUTH
CENTRAL LAWRENCE COUNTY...

AT 131 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR LANDERSVILLE...OR
ABOUT 11 MILES SOUTHWEST OF MOULTON...MOVING EAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WREN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

&&

LAT...LON 3436 8749 3445 8749 3451 8724 3432 8723
TIME...MOT...LOC 0631Z 266DEG 21KT 3440 8744

$$

KDW
000 
WWUS54 KHUN 070640
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
140 AM CDT WED OCT 7 2009

ALC079-070648-
/O.EXP.KHUN.TO.W.0068.000000T0000Z-091007T0645Z/
LAWRENCE AL-
140 AM CDT WED OCT 7 2009

...THE TORNADO WARNING FOR SOUTH CENTRAL LAWRENCE COUNTY EXPIRES AT
145 AM CDT...

WEATHER SERVICE DOPPLER RADAR INDICATED THE THUNDERSTORM THAT
PROMPTED THE TORNADO WARNING HAD WEAKENED AND WAS NO LONGER SEVERE.
THEREFORE THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

HEAVY RAIN...GUSTY WINDS...AND FREQUENT LIGHTNING WERE STILL 
POSSIBLE FROM THIS THUNDERSTORM. STAY INDOORS UNTIL THE STORM HAS 
PASSED.

LAT...LON 3436 8749 3445 8749 3451 8724 3432 8723
TIME...MOT...LOC 0638Z 266DEG 21KT 3440 8739

$$

KDW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Oct 7, 12:22 AM CDT, 58 minutes earlier.

Area forecast discussion, Oct 7, 12:22 AM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1222 AM CDT WED OCT 7 2009

.UPDATE...FOR 06Z TAFS
&&

.AVIATION...CDFNT NOW PUSHING INTO NW AL WITH SHRA AND TSRA ALONG
AND AHEAD OF IT. 00Z U/A SOUNDINGS WERE SHOWING SOME INSTABILITY AND
DEEP LAYER WIND SHEAR...SO A FEW STRONGER STORMS HAVE OCCURRED. ATTM
WIND GUSTS ARND 30 MPH WERE REPORTED AT MSL AS THE LINE OF SHRA/TSRA
WENT THRU THE AIRPORT. THE LINE OF SHRA/TSRA WILL MOVE THRU THE HSV
AREA THRU 07Z. BEHIND THE CDFNT WILL FCST IFR/MVFR CONDS AND
LINGERING SHRA THRU WED MORNING. AFTER 15Z VFR CONDITIONS ARE
EXPECTED.
&&

.PREV DISCUSSION... /ISSUED 944 PM CDT TUE OCT 6 2009/

UPDATE...FOR MINOR WORDING CHANGES.

DISCUSSION...CDFNT EXTENDS THRU WRN TN WITH A LINE OF SHRA AND
ISOLATED TSRA AHEAD OF CDFNT. THE THREAT OF SVR WX ACROSS THE TN
VALLEY FOR OVERNIGHT HAS DIMINISH...HOWEVER A FEW STORMS COULD
PRODUCE WIND GUSTS UP TO 40 MPH AND LOCALIZED HEAVY RAIN. CDFNT IS
DUE TO MOVE ACROSS NW AL BETWEEN 06Z/07Z...THE HUN AREA ARND 09Z
AND NERN AL BY 11Z. WILL KEEP CURRENT THINKING FOR ZONES BUT WILL
MAKE SOME MINOR WORDING CHANGES.

UPDATED ZONES/GRIDS OUT BY 10 PM.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

07/AK
Hazardous weather outlook, Oct 6, 8:33 PM CDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
833 PM CDT TUE OCT 6 2009

ALZ001>010-016-TNZ076-096-097-071000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
833 PM CDT TUE OCT 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

AS A COLD FRONT MOVES ACROSS THE AREA...SHOWERS AND ISOLATED THUNDERSTORMS
WILL BE POSSIBLE. NO SEVERE WEATHER IS EXPECTED...HOWEVER SOME
STORMS MAY PRODUCE WIND GUSTS UP TO 40 MPH AND LOCALIZED HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ADDITIONAL THUNDERSTORMS ARE POSSIBLE FRIDAY AND SATURDAY AS
ANOTHER COLD FRONT APPROACHES THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

SS

In the hours before

Special weather statement, Oct 6, 11:29 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1129 PM CDT TUE OCT 6 2009

ALZ005-006-TNZ096-070500-
LIMESTONE-LINCOLN-MADISON-
1129 PM CDT TUE OCT 6 2009

...SIGNIFICANT WEATHER ALERT FOR LIMESTONE...LINCOLN AND MADISON
COUNTIES UNTIL MIDNIGHT CDT...

AT 1129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ARDMORE...OR 14 MILES SOUTHWEST OF
FAYETTEVILLE...MOVING EAST AT 35 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BELLEVIEW...CARMARGO.
  FISK...HAZEL GREEN.
  LINCOLN...MOLINO.
  CRYSTAL SPRINGS...KELSO.
  PLEVNA...ELORA.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KDW
Special weather statement, Oct 6, 11:41 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1141 PM CDT TUE OCT 6 2009

ALZ002-004-005-007-070515-
COLBERT-LAWRENCE-LIMESTONE-MORGAN-
1141 PM CDT TUE OCT 6 2009

...SIGNIFICANT WEATHER ALERT FOR COLBERT...LAWRENCE...LIMESTONE AND
MORGAN COUNTIES UNTIL 1215 AM CDT...

AT 1140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR TOWN CREEK...OR 16 MILES NORTH OF
MOULTON...MOVING EAST AT 35 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  COURTLAND.
  WHEELER.
  HILLSBORO...CHALYBEATE SPRINGS.
  RED BANK...RIPLEY.
  TRINITY...CADDO.
  DECATUR...TANNER.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KDW
Special weather statement, Oct 7, 12:12 AM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1212 AM CDT WED OCT 7 2009

ALZ004>007-070545-
LAWRENCE-LIMESTONE-MADISON-MORGAN-
1212 AM CDT WED OCT 7 2009

...SIGNIFICANT WEATHER ALERT FOR LAWRENCE...LIMESTONE...MADISON AND
MORGAN COUNTIES UNTIL 1245 AM CDT...

AT 1212 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR TRINITY...OR 8 MILES NORTHWEST OF
DECATUR...MOVING EAST AT 35 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DECATUR...TANNER.
  BELLE MINA...MOORESVILLE.
  MADISON.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KDW
Special weather statement, Oct 7, 12:18 AM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1218 AM CDT WED OCT 7 2009

ALZ003-070600-
FRANKLIN-
1218 AM CDT WED OCT 7 2009

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 100 AM CDT...

AT 1218 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HALLTOWN...OR 6 MILES EAST OF RED BAY...
MOVING EAST AT 30 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ATWOOD.
  DEMPSEY.
  BELGREEN.
  DUKETON.
  ROCKWOOD...ISBELL.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KDW
Special weather statement, Oct 7, 12:48 AM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1248 AM CDT WED OCT 7 2009

ALZ003-004-070630-
FRANKLIN-LAWRENCE-
1248 AM CDT WED OCT 7 2009

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN AND LAWRENCE COUNTIES UNTIL
130 AM CDT...

AT 1247 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR DUKETON...OR 9 MILES SOUTHWEST OF
RUSSELLVILLE...MOVING EAST AT 30 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SPRUCE PINE.
  PHIL CAMPBELL.
  MT HOPE.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KDW
Special weather statement, Oct 7, 12:54 AM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1254 AM CDT WED OCT 7 2009

ALZ006>008-070645-
MADISON-MARSHALL-MORGAN-
1254 AM CDT WED OCT 7 2009

...SIGNIFICANT WEATHER ALERT FOR MADISON...MARSHALL AND MORGAN
COUNTIES UNTIL 145 AM CDT...

AT 1253 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR TRIANA...OR 10 MILES SOUTH OF MADISON...
MOVING EAST AT 30 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  TRIANA.
  VALHERMOSO SPRINGS.
  LACEYS SPRING.
  WHITESBURG...FARLEY.
  MORGAN CITY.
  OWENS CROSSROADS.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KDW

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 1:15 AM CDTSevere Thunderstorm WarningHUNFranklin, Lawrence30 min

Nearby

Tornado Warnings in Alabama, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.